Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 16, NWS Topeka, KS

October 26, 200823 counties in Kansas

NWS Topeka, KS issued this wind advisory at Oct 26, 2008, 3:30 PM CDT for 23 counties in Kansas. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 26, 2008, 3:30 PM CDT (20:30 UTC)
Expired
Oct 26, 2008, 7:00 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -347 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2052 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-347 m²/s²
0-3 km storm-relative helicity
-146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 262030
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT SUN OCT 26 2008

...COLD AIR SURGES INTO THE AREA...

.A VERY COLD AIRMASS WILL CONTINUE TO PUSH INTO THE PLAINS THROUGH
THE NIGHT TONIGHT. STRONG NORTHWEST WINDS WILL ACCOMPANY THE COLD
AIR...AND TEMPERATURES WILL FALL BELOW FREEZING TONIGHT. 

KSZ008>012-020>024-026-034-036-038>040-270430-
/O.UPG.KTOP.FZ.A.0001.081027T0800Z-081027T1400Z/
/O.NEW.KTOP.FZ.W.0001.081027T0800Z-081027T1400Z/
/O.NEW.KTOP.WI.Y.0016.081026T2030Z-081027T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-GEARY-WABAUNSEE-SHAWNEE-
DOUGLAS-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...JUNCTION CITY...TOPEKA...LAWRENCE
330 PM CDT SUN OCT 26 2008

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CDT MONDAY. A WIND
ADVISORY HAS ALSO BEEN ISSUED. THIS WIND ADVISORY IS IN EFFECT
UNTIL 7 PM CDT THIS EVENING. THE FREEZE WATCH IS NO LONGER IN
EFFECT. 

NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 50 MPH WILL
OCCUR LATE THIS AFTERNOON.

TEMPERATURES WILL REACH THE MIDDLE TO UPPER 20S LATE TONIGHT INTO
EARLY MONDAY MORNING.

REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

$$

KSZ035-037-054>056-058-059-270430-
/O.UPG.KTOP.FZ.A.0001.081027T0800Z-081027T1400Z/
/O.NEW.KTOP.FZ.W.0001.081027T0800Z-081027T1400Z/
DICKINSON-MORRIS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...ABILENE...EMPORIA...OTTAWA
330 PM CDT SUN OCT 26 2008

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CDT MONDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

TEMPERATURES WILL REACH THE UPPER 20S TO AROUND 30 LATE TONIGHT
INTO EARLY MONDAY MORNING.

REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$
2 follow-up statements
000 
WWUS73 KTOP 262154
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
454 PM CDT SUN OCT 26 2008

...WINDY CONDITIONS TO PERSIST OVER NORTHEAST...EAST CENTRAL AND
NORTH CENTRAL KANSAS THIS AFTERNOON...

.A STRONG PRESSURE GRADIENT AND COLD AIR ALOFT WILL COMBINE TO
PROVIDE AN IDEAL ENVIRONMENT FOR DEEP MIXING...ALLOWING STRONGER
WINDS ALOFT TO BUILD DOWN TO THE SURFACE LATE THIS AFTERNOON.
AFTER SUNSET WINDS ARE EXPECTED TO DIMINISH AS DIABATIC COOLING
DISRUPTS THE DEEP VERTICAL MIXING PROCESS.

KSZ008>012-020>024-026-034-036-038>040-270600-
/O.CON.KTOP.FZ.W.0001.081027T0800Z-081027T1400Z/
/O.CON.KTOP.WI.Y.0016.000000T0000Z-081027T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-GEARY-WABAUNSEE-SHAWNEE-
DOUGLAS-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...JUNCTION CITY...TOPEKA...LAWRENCE
454 PM CDT SUN OCT 26 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
MONDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT MONDAY.
A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 50 MPH WILL
OCCUR LATE THIS AFTERNOON.

TEMPERATURES WILL REACH THE MIDDLE TO UPPER 20S LATE TONIGHT INTO
EARLY MONDAY MORNING.

REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

$$

KSZ035-037-054>056-058-059-270600-
/O.EXA.KTOP.WI.Y.0016.000000T0000Z-081027T0000Z/
/O.CON.KTOP.FZ.W.0001.081027T0800Z-081027T1400Z/
DICKINSON-MORRIS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...ABILENE...EMPORIA...OTTAWA
454 PM CDT SUN OCT 26 2008

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. A
FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT MONDAY. 

NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 50 MPH WILL
OCCUR LATE THIS AFTERNOON.

TEMPERATURES WILL REACH THE MIDDLE TO UPPER 20S LATE TONIGHT INTO
EARLY MONDAY MORNING.

REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

$$

CAVANAUGH
000 
WWUS73 KTOP 270006
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
706 PM CDT SUN OCT 26 2008

...COLD AIR SURGES INTO THE AREA...

.A VERY COLD AIRMASS WILL CONTINUE TO PUSH INTO THE PLAINS THROUGH
THE NIGHT TONIGHT. STRONG NORTHWEST WINDS WILL ACCOMPANY THE COLD
AIR...AND TEMPERATURES WILL FALL BELOW FREEZING TONIGHT.

KSZ008>012-020>024-026-034>040-054>056-058-059-271400-
/O.EXP.KTOP.WI.Y.0016.000000T0000Z-081027T0000Z/
/O.CON.KTOP.FZ.W.0001.081027T0800Z-081027T1400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
706 PM CDT SUN OCT 26 2008

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
MONDAY...
...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. A FREEZE WARNING
REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT MONDAY. 

BREEZY NORTHWESTERLY WINDS OF 10 TO 20 MPH WITH GUSTS TO 35 MPH
WILL CONTINUE THROUGH PORTIONS OF NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS THROUGH 10 PM CDT...HOWEVER WINDS HAVE
DIMINISHED BELOW WIND ADVISORY CRITERIA AND WILL CONTINUE TO
DIMINISH OVERNIGHT.

NORTHWESTERLY WINDS WILL BRING ARCTIC AIR INTO THE REGION AND
TEMPERATURES WILL FALL INTO THE MIDDLE TO UPPER 20S LATE TONIGHT
INTO EARLY MONDAY MORNING.

A FREEZE WARNING MEANS FREEZING CONDITIONS ARE IMMINENT OR HIGHLY
LIKELY.

$$

CAVANAUGH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Oct 26, 12:46 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Oct 26, 12:46 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1246 PM CDT SUN OCT 26 2008

.UPDATE...

UPDATE FOR 18 UTC AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

WINDS WILL CONTINUE TO BE THE ONLY AVIATION CONCERN FOR THIS
FORECAST. STRONG NORTHWEST WINDS WILL PERSIST THROUGH THE DAY AS
THE DEEP UPPER CYCLONE DIGS INTO THE PLAINS. GUSTS MAY REACH 35KT
AT TIMES AS MIXING DEPTHS INCREASE TO NEAR 9000 FEET AND TAP INTO
ANOMALOUSLY STRONG WINDS ALOFT. WIND SHOULD DIE OFF BY MID EVENING
AS A WEAK INVERSION ATTEMPTS TO SET UP.

&&

.PREV DISCUSSION...  /ISSUED 359 AM CDT SUN OCT 26 2008/

DISCUSSION...

LATEST WATER VAPOR SHOWING SERIES OF SHORTWAVES MOVING SOUTHEAST
FROM ALBERTA INTO THE UPPER MS VALLEY. PREFRONTAL TROUGH NOW MOVING
SOUTHWARD ACROSS THE CWA WILL BE REINFORCED BY COLDER AIR FOR THE
AFTERNOON. AS A RESULT TEMPERATURES SHOULD HAVE TIME TO RECOVER INTO
THE UPPER 50S NORTH TO LOW/MID 60S SOUTH BEFORE THE COLDER AIR
ARRIVES THIS AFTERNOON WITH FALLING TEMPS IN SOME AREAS. ALSO...AS
WINDS BECOME MORE UNIDIRECTIONAL AND INCREASE THROUGH 700 MB BY
AFTERNOON...NEARLY ADIABATIC TEMP PROFILES SUGGEST THE STRONGEST
WINDS/WINDGUSTS WILL OCCUR IN THE AFTERNOON. THE NORTHWEST 1/3 OF
THE CWA MAY BE CLOSE TO WIND ADV CRITERIA...BUT SUSTAINED WINDS
25-30 MPH WITH GUSTS TO NEAR 40 MPH SHOULD BE THE RULE NORTH WITH
GUSTS OF 35 TO 40 SOUTH.

COLDER AND DRIER AIR WILL CONTINUE TO ADVECT INTO THE CWA FROM THE
NORTH TONIGHT. WINDS WILL DECREASE BUT GOOD MIXING WILL BE
PREVALENT. WITH THIS IN MIND LOWS TONIGHT COULD STAY UP A LITTLE...
BUT CAA STILL STRONG. WILL KEEP FREEZE WATCH GOING FOR LATE
TONIGHT/EARLY MONDAY AND LET DAY SHIFT LOOK OVER NEWER MODEL DATA TO
EVALUATE THE NEED TO UPGRADE TO A WARNING FOR TONIGHT. WILL CONTINUE
WITH LOWS IN THE UPPER 20S TO LOW 30S. ON MONDAY...LIGHTER WINDS AND
A COLD START TO THE DAY WILL MAKE HIGH TEMPS A TOUGH CALL WITH GOOD
THERMAL GRADIENT ACROSS THE CWA FROM SOUTHWEST TO NORTHEAST. WILL
KEEP HIGHS COOL WITH UPPER 40S TO LOW 50S. THIS WILL SET THE STAGE
FOR A COLD NIGHT MONDAY NIGHT WITH THE DRY AIR...CLEAR SKIES AND
LIGHT WINDS. ANY AREA THAT WOULD DROP INTO THE 20S TONIGHT COULD
RESULT IN A KILLING FREEZE AND NO NEED TO REISSUE ANY FURTHER FREEZE
HEADLINES THE REST OF THIS FALL. THEREFORE...HAVE DECIDED NOT TO
ISSUE AN ADDITIONAL WATCH FOR MONDAY NIGHT...BUT THE LOWEST FREEZING
TEMPS SHOULD OCCUR DURING THIS TIMEFRAME WITH READINGS IN THE
MID/UPPER 20S.

BEYOND TUESDAY...UPPER RIDGE STILL EXPECTED TO BUILD EASTWARD ACROSS
THE PLAINS WITH TEMPS MODERATING BACK INTO THE UPPER 60S/NEAR 70
INTO THE MIDDLE AND END OF THE WEEK WITH A DRY FCST STILL ON TRACK
AS WELL. CURRENT FCST ALREADY HAS A GOOD HANDLE ON THIS TREND...SO
NO CHANGES MADE BEYOND TUESDAY. 63

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FREEZE WATCH FROM 3 AM MONDAY TO 9 AM MONDAY FOR KSZ008-KSZ009-
KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-
KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-
KSZ056-KSZ058-KSZ059.

&&

65
Hazardous weather outlook, Oct 26, 1:36 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
136 PM CDT SUN OCT 26 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-271845-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
136 PM CDT SUN OCT 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE RANGELAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY
IN PORTIONS OF NORTHEAST AND NORTH CENTRAL KANSAS THIS AFTERNOON.

FREEZING TEMPERATURES ARE FORECAST FOR THE OUTLOOK AREA
LATE TONIGHT AND EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FREEZING TEMPERATURES ARE AGAIN FORECAST FOR THE ENTIRE
OUTLOOK AREA EARLY TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 3:30 PM CDTFreeze WarningTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more18 hr

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.